Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

August 6, 2017Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 6, 2017, 2:26 PM MDT for Las Animas County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 2:26 PM MDT (20:26 UTC)
Expired
Aug 6, 2017, 3:00 PM MDT
In force
34 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 153 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.4 hours before the alert went out and 296 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-116 J/kg
Mixed-layer LCL
1651 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

514 
WWUS85 KPUB 062026
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
226 PM MDT SUN AUG 6 2017
 
COZ074-088-062100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
226 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 300 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm over
Starkville, or near Trinidad, moving southwest at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Starkville and Raton Pass. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3720 10450 3714 10433 3699 10440 3700 10480
TIME...MOT...LOC 2026Z 045DEG 24KT 3711 10452 

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 11:26 AM MDT, 3 hours earlier.

Area forecast discussion, Aug 6, 11:26 AM MDT, 3 hours before
Area Forecast Discussion
National Weather Service Pueblo CO
1126 AM MDT Sun Aug 6 2017

.UPDATE...
Issued at 900 AM MDT Sun Aug 6 2017

Updated the forecast for this morning based on the latest radar,
satellite and model trends. There are likely light rain showers
over the southern San Juan Range this morning as lead energy moves
into southwest Colorado. The latest model solutions hold off on
shower and thunderstorm develop this morning, with convection
getting going in the 18-19z time frame. The forecast for this
afternoon looks on track, with the cold front backing across the
Plains this morning building moisture along and east of the
Eastern Mountains, into the I-25 corridor. Areas of heavy rain are
likely, and flash flooding concerns will remain elevated through
this evening, especially over burn scars and urban areas.  Mozley

&&

.SHORT TERM...(Today and tonight)
Issued at 423 AM MDT Sun Aug 6 2017

Surface cold front dropping southward through the plains early this
morning, with boundary forecast to reach the NM border by late
afternoon. Combination of moist upslope flow behind the front and
lift from several weak disturbances embedded in NW flow aloft will
lead to fairly widespread convection from mid-afternoon into the
overnight hours, with eastern mountains and immediately adjacent
plains favored for pockets of heavier rainfall. Still tough to nail
down the exact location of the heaviest rain with mesoscale models
showing a series of shifting bullseyes of heavy precip, but best
guess would be the usual suspects of Palmer Divide/Wet
Mountains/Raton Mesa late this afternoon, then I-25 corridor this
evening before storms slowly weaken on the plains overnight. Modest
instability (CAPES 1000-1500 J/KG) and 0-6km shear (30-40 kts)
suggest a few severe storms are possible, though main threat will be
heavy rainfall and flash flooding, with slight risk of excessive
rainfall from WPC covering much of the eastern mountains and plains.
Main area of precip shifts eastward toward KS late tonight, though
most models keep at least sct precip lingering elsewhere across
region, and will keep pops in place into Mon morning at most
locations. Clouds/cold front/precip will bring cooler maxes to the
astern mountains and plains today, while interior valleys and
western mountains see little change.

.LONG TERM...(Monday through Saturday)
Issued at 423 AM MDT Sun Aug 6 2017

Monday and Tuesday continue to look cool and wet across the
area, as west to northwest flow aloft continues. Models agree on
embedded waves, best seen in potential vorticity analysis, moving
across the area and providing lift to support showers and storms
across the area through the period. Best coverage of precipitation
to be over and near the higher terrain through the afternoon, with
precipitation spreading east across the eastern plains through the
evenings and into the overnights. Moist upslope flow will allow for
the potential of storms training across the lower eastern slopes and
immediate adjacent plains, owning to increased chances of flash
flooding, especially on area burn scars. Moist conditions and mainly
cloudy skies will keep high temperatures below seasonal levels
through this period.

Wednesday through Saturday...Models continue to suggest the cool
northwest flow pattern will persist into next weekend, with
several more embedded waves digging across the area. Pattern will
remain favorable for daily convection, though hard to time
features will likely play a role in determining where convection
and the heaviest precipitation will occur. Temperatures look to
slowly warm through the end of week, though will generally remain
below seasonal levels.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1115 AM MDT Sun Aug 6 2017

Showers and thunderstorms will occur across southeastern Colorado
today. KALS, KCOS, and KPUB have VCST in the TAF and VCSH during
the late evening and overnight hours. KCOS will have fog forming,
causing MVFR conditions, late eveing and overnight due to lasting
precipitation and moist upslope flow, but once the upslope flow
shifts to a more northerly downslope flow, expect the fog to
dissipate. KPUB may experience fog during the late evening and
overnight hours as well, but as of right now has not been included
in the TAF, since the overall flow will be weaker, therefore the
upslope component of the wind will be less. Stay tuned for updates
on that regard. Cloud ceilings at KCOS will be MVFR through the
overnight hours, KPUB's ceilings will be straddling MVFR and VFR,
and KALS' ceilings should remain VFR.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MOZLEY
SHORT TERM...PETERSEN
LONG TERM...MW
AVIATION...SKELLY
Hazardous weather outlook, Aug 6, 11:07 AM MDT, 3 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1107 AM MDT Sun Aug 6 2017

COZ058>089-093>099-071715-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1107 AM MDT Sun Aug 6 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous showers and thunderstorms will develop over
the mountains by early afternoon, with storms spreading across
the Interstate 25 corridor and eastern plains during the late
afternoon and overnight hours. The main storm threat today will
be very heavy rainfall, with flash flooding a possibility over
area burn scars and across urban locations. Storms will also
likely produce lightning, small hail and wind gusts to 50 mph.
There could be one or two storms over the Eastern Mountains and
Plains could become severe, with hail the size of quarters and
wind gusts around 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There will be daily chances of showers and thunderstorms across
the area Monday through Saturday, with the greatest coverage of
storms expected to be over and near the higher terrain. The main
threats from storms will be lightning and locally heavy rain, with
the potential for flash flooding, especially across area burn scars.
Small hail and gusty outflow winds will also be possible with a few
of the stronger storms.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

88/88

In the hours before

Special weather statement, Aug 6, 2:19 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Pueblo CO
219 PM MDT SUN AUG 6 2017

COZ081-082-062045-
Pikes Peak above 11000 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
219 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TELLER AND NORTHWESTERN
EL PASO COUNTIES UNTIL 245 PM MDT...

At 218 PM MDT, Doppler radar was tracking a strong thunderstorm near
Divide, or 23 miles northwest of Colorado Springs. This storm was
nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Woodland Park and Divide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3900 10530 3912 10520 3907 10495 3885 10511
TIME...MOT...LOC 2018Z 300DEG 3KT 3902 10518

BL
Special weather statement, Aug 6, 2:26 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
226 PM MDT SUN AUG 6 2017

COZ074-088-062100-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
226 PM MDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 300 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm over
Starkville, or near Trinidad, moving southwest at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Trinidad, Starkville and Raton Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3720 10450 3714 10433 3699 10440 3700 10480
TIME...MOT...LOC 2026Z 045DEG 24KT 3711 10452

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 6:49 PM MDTSpecial Weather StatementPUBEl Paso56 min
Aug 5, 7:30 PM MDTSpecial Weather StatementPUBEl Paso45 min
Aug 5, 7:46 PM MDTSpecial Weather StatementPUBCrowley44 min
Aug 5, 9:13 PM MDTSpecial Weather StatementPUBCrowley47 min
Aug 5, 9:28 PM MDTSevere Thunderstorm WarningPUBBent, Otero32 min
Aug 5, 9:39 PM MDTAreal Flood AdvisoryPUBCrowley, Otero111 min
Aug 5, 10:10 PM MDTSpecial Weather StatementPUBBent50 min
Aug 6, 2:19 PM MDTSpecial Weather StatementPUBTeller26 min
Aug 6, 5:21 PM MDTAreal Flood AdvisoryPUBHuerfano, Pueblo114 min
Aug 6, 5:33 PM MDTSpecial Weather StatementPUBPueblo27 min
Aug 6, 5:40 PM MDTAreal Flood AdvisoryPUBEl Paso110 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.